Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 5, 2018, 7:12 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 5, 2018, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Green County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 116 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
230
WUUS53 KMKX 060012
SVRMKX
WIC045-065-060100-
/O.NEW.KMKX.SV.W.0045.180806T0012Z-180806T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
712 PM CDT SUN AUG 5 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southeastern Lafayette County in south central Wisconsin...
Western Green County in south central Wisconsin...
* Until 800 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located near Warren, or 11
miles southeast of Darlington, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monroe, Monticello, Argyle, Somers, Wiota, South Wayne, Browntown,
Gratiot, Juda, Woodford and Jordan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4251 9015 4265 9014 4279 8951 4250 8946
TIME...MOT...LOC 0012Z 260DEG 16KT 4257 8995
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MBK3 follow-up statements
581
WWUS53 KMKX 060028
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
728 PM CDT SUN AUG 5 2018
WIC045-065-060100-
/O.CON.KMKX.SV.W.0045.000000T0000Z-180806T0100Z/
Lafayette WI-Green WI-
728 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LAFAYETTE AND WESTERN GREEN COUNTIES...
At 727 PM CDT, a severe thunderstorm was located near Winslow, or 10
miles west of Monroe, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monroe, Monticello, Argyle, Somers, Wiota, South Wayne, Browntown,
Gratiot, Juda, Woodford and Jordan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4251 9003 4267 9004 4279 8951 4250 8946
TIME...MOT...LOC 0027Z 260DEG 16KT 4258 8986
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MBK253
WWUS53 KMKX 060045
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
745 PM CDT SUN AUG 5 2018
WIC065-060054-
/O.CAN.KMKX.SV.W.0045.000000T0000Z-180806T0100Z/
Lafayette WI-
745 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4251 8983 4272 8983 4272 8950 4250 8946
TIME...MOT...LOC 0044Z 269DEG 25KT 4258 8968
$$
WIC045-060100-
/O.CON.KMKX.SV.W.0045.000000T0000Z-180806T0100Z/
Green WI-
745 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN GREEN COUNTY...
At 744 PM CDT, a severe thunderstorm was located over Monroe, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monroe, Browntown, Juda and Jordan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4251 8983 4272 8983 4272 8950 4250 8946
TIME...MOT...LOC 0044Z 269DEG 25KT 4258 8968
HAIL...1.00IN
WIND...60MPH
$$
MBK474
WWUS53 KMKX 060057
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
757 PM CDT SUN AUG 5 2018
WIC045-060106-
/O.EXP.KMKX.SV.W.0045.000000T0000Z-180806T0100Z/
Green WI-
757 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREEN COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4251 8983 4272 8983 4272 8950 4250 8946
TIME...MOT...LOC 0056Z 260DEG 16KT 4259 8961
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:56 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 5, 5:56 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 556 PM CDT Sun Aug 5 2018 .UPDATE...At least scattered thunderstorms are expected to increase across the area overnight as low level jet pivots northeast and low to mid-level theta-e advection increases. Keeping close eye on far northeast IA convection. Showing signs of becoming more surface-based despite CAP. && .AVIATION(00Z TAFS)...Scattered thunderstorms are expected to increase across the area overnight as low level jet pivots northeast toward the tri-state area. && .PREV DISCUSSION... (Issued 216 PM CDT Sun Aug 5 2018) SHORT TERM... Tonight and Monday...Forecast Confidence is medium to high: It will likely remain dry into the early evening hours today. Multiple rounds of showers and storms are then likely late evening into Monday. Moisture and instability will be plenty and remain in place through tomorrow. In addition, the low level jet will stay parked across the area, with waves in the flow kicking off the rounds of storms. The threat for this activity will persist until the main trough passes and the instability/moisture decreases later tomorrow. Given persistent decent deep layer shear, a few storms could reach severe levels through Monday. Given the warm and moist airmass, strong winds are probably a bigger threat than large hail. Heavy rain is a concern too given precipitable water values around 2 inches and the possibility of rounds of storms impacting the same places. Somewhat less confidence in timing and placement of individual rounds of storms. Model trends have been generally later, holding off widespread storms entering the west until late evening, though a couple models continue to insist on earlier in the evening. The storms tomorrow will depend on where the effective boundary gets shoved and how quickly the first round moves out, impacting the amount of available heating. Right now, it looks like the best chance tomorrow afternoon will be across the southeast half of the forecast area. It will be a mild night again tonight, with lows around 70. Highs tomorrow will be largely dependent on the timing of clouds/precip. Overall, it looks like temps around normal, but forecast highs could vary a few degrees in either direction given more or less sunshine. LONG TERM... Monday Night and Tuesday...Low to Moderate Confidence. Thunderstorms should be pushing south of the area Monday evening/night, though a few showers may linger across the area. Another wave will wiggle through the area Tuesday, which may result in a few additional showers and thunderstorms during the day Tuesday. Confidence remains fairly low in exact timing and extent of showers/thunderstorms. With a fair amount of cloud cover across the area and the rain chances, highs on Tuesday will only top out in the upper 70s to around 80. Tuesday night through Friday...Moderate Confidence. There is general agreement among model guidance that a slightly cooler airmass will (briefly) build into the area Tuesday night into Wednesday, with Wednesday generally looking dry. Highs Wednesday are expected to be in the low 80s. Warmer temperatures are expected to return for Thursday, as highs reach the mid to upper 80s. There is expected to be a weak boundary across the northern portion of the forecast area Thursday, which may serve as a focus for thunderstorm development Thursday afternoon into early Thursday evening. Additional scattered showers and thunderstorms will be possible on Friday. Saturday and Sunday...Forecast confidence is low. Model to model and run to run consistency remains very low for next weekend. Generally speaking, there is broad support for temperatures at or just above normal, with at least scattered thunderstorm chances. Any specifics in terms of timing and coverage will need to be fined tuned over the coming days. AVIATION(21Z TAFS)... Mainly dry conditions are expected through the afternoon hours. Storms are then likely by later this evening, persisting into overnight. Models are in decent agreement that the activity will wind down early Monday morning, with more storms then possible during the afternoon, especially from Madison southeastward. The remains a chance that some for the storms could reach severe limits tonight and tomorrow, with strong winds the main threat. VFR conditions will remain in place for much of the time through Monday, aside from lower visibilities possible within heavy rainfall. MARINE... The Small Craft Advisory timing still looks good, with southwest gusts to 25 knots until early evening. Offshore winds will keep the waves on the lower end, with the highest waves north toward Port Washington and Sheboygan...and toward open waters. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646. && Update...MBK Tonight/Monday and Aviation/Marine...MBK Monday Night through Sunday...99
Hazardous weather outlook, Aug 5, 2:52 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 252 PM CDT Sun Aug 5 2018 WIZ046-047-051-052-056>060-062>072-062000- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 252 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected this evening through the overnight hours. A few strong to severe thunderstorms will be possible, with a risk for gusty winds and large hail. There will also be a risk for locally heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms are likely through the day on Monday, and a few strong to severe thunderstorms will again be possible. Additional thunderstorms are expected on Tuesday, and again from Thursday into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. The NWS Milwaukee radar will be down from Tuesday through Saturday, so any additional ground reports will be appreciated with any storms over that period. LMZ643>646-062000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 252 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Breezy southwest winds with gusts to around 25 knots are expected into early evening. A Small Craft Advisory is in effect. Thunderstorms are expected late this evening through the overnight hours. A few strong to severe thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms are likely at times on Monday, with a chance of thunderstorms continuing on Tuesday. Thunderstorm chances return on Thursday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 5, 5:17 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
517 PM CDT SUN AUG 5 2018
WIZ062-067-052300-
Lafayette-Iowa-
517 PM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES...
At 516 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from 8 miles south of Muscoda to near
Platteville. Movement was east at 35 mph.
Expect frequent cloud to ground lightning with these storms.
Also, pea size hail is possible with these storms.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Argyle,
Blanchardville, Somers, Barneveld, Wiota, Highland, Arena, Ridgeway,
Linden, South Wayne, Cobb, Lamont, Rewey, Hollandale and Gratiot.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4315 9043 4317 9019 4316 9018 4316 9009
4315 9005 4318 9003 4319 8984 4251 8985
4259 9042
TIME...MOT...LOC 2216Z 272DEG 29KT 4307 9049 4268 9051
MBKSpecial weather statement, Aug 5, 6:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
615 PM CDT SUN AUG 5 2018
WIZ062-067-060000-
Lafayette-Iowa-
615 PM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES...
At 614 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from near Platteville to near Bernard.
Movement was east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Blanchardville, New Diggings, Lamont, Hollandale, Gratiot, Platte
Mounds, Lead Mine, Yellowstone Lake St Park and Leslie.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4277 9043 4296 8984 4283 8984 4251 9007
4251 9042
TIME...MOT...LOC 2314Z 250DEG 33KT 4269 9053 4235 9077
MBKThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:55 PM CDT | Special Weather Statement | MKX | Rock | 50 min |
| Aug 5, 8:39 PM CDT | Special Weather Statement | MKX | Rock, Walworth | 51 min |
| Aug 5, 9:39 PM CDT | Special Weather Statement | MKX | Walworth | 21 min |
| Aug 6, 12:42 AM CDT | Special Weather Statement | MKX | Dane, Green, Iowa, Lafayette, Rock | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.